Washington, 2014

Damaging Winds in Washington, August 2, 2014

August 2, 2014 · NWS OTX · 8 events in 6 counties and zones

A strong upper-level ridge during the end of July and beginning August helped fuel a moist and unstable air mass over the region. The ridge broke down on the 1st of August and was overrun by two weak midlevel impulses on August 2nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.3 million
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A strong upper-level ridge during the end of July and beginning August helped fuel a moist and unstable air mass over the region. The ridge broke down on the 1st of August and was overrun by two weak midlevel impulses on August 2nd. As the second impulse passed over Central Washington during the late afternoon, strong to severe storms developed over the Waterville Plateau producing a combination of heavy rain and moderate size hail. Meanwhile, dewpoint depressions over Eastern Washington had grown between 40 and 50 degrees Fahrenheit. The rain and hail cooled outflow winds from storms over the Waterville Plateau spread east and gained momentum while tracking along the Highway 2 corridor across the Upper Columbia Basin. Additional storms fired along the gust front and continued to reinforce the cold pool and resultant winds. Gusty winds and blowing dust which originated over the Waterville Plateau traveled across Banks Lake and through much of Lincoln County but generally remained below severe speeds. It wasn't until the outflow boundary moved into Eastern Lincoln County and Lake Roosevelt near Seven Bays Marina when wind speeds ranged between 60 and 70 miles per hour. The winds led to numerous downed trees, waves four to six feet on Lake Roosevelt, widespread boat damage, power outages, and structural damage. The winds also fanned new wildfire starts from lightning. As the afternoon progressed, a combination of forcing from the shortwave and gust front continued to fuel additional storms over Northeastern Washington. Outflow winds from these storms generally moved north to south. As the north to south boundaries interacted with the westerly boundaries, some locations were spared experiencing wind gusts between 35 and 45 mph. In this absence, winds of 50 to 70 mph were observed coupled with widespread tree damage. A few storms briefly produced quarter size hail between Davenport and Northwest Spokane.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 2, 10:05 AM PST, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 2, 10:05 AM PST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1105 AM PDT SAT AUG 2 2014

.SYNOPSIS...
Very warm conditions will continue, with isolated to scattered
showers and thunderstorms through Sunday. The storms may result in
some localized heavy downpours and gusty winds. No significant
relief from the hot weather is forecast through the next seven
days.

&&

.DISCUSSION...
Rest of today and this evening...Thunderstorm potential will be
the main issue with today's forecast. The air mass is quite moist
and unstable with isolated thunderstorms featuring locally heavy
rain and small hail already germinating over the mountains ringing
the Columbia basin. A pair of weak short waves will help promote
these storms...one old wave exiting to the east which will drive
convection over the Idaho Panhandle this morning and early
afternoon...and another incoming wave which is triggering
thunderstorms over the Cascades this morning. Precipitable water
values on the order of 1 inch will allow these storms to wetten up
nicely as the move through their cycles...and there is a small but
perceptible potential for flash flooding on recent burn scars if
these storms train or linger over one. Abundant lightning is also
likely in and near the cores of these cells. This warrants raising
a Red Flag Warning for the fire ravaged east slopes through this
afternoon and evening. Over the Columbia Basin at least isolated
thunderstorms are also expected through the next 12 hours with the
best potential during the late afternoon and early evening peak
heating and thus peak instability period. Updates to State
Forecast and Zones imminent. /Fugazzi

&&

.AVIATION...
18Z TAFS: A series of weather disturbances will continue to impact
the Inland NW. One is exiting through NE WA and NE ID this morning,
responsible for a few TSRA north of DEW. Afternoon heating and
revitalized instability and another disturbance moving into the
Cascades this afternoon, then across eastern WA and north ID
later tonight into Sunday morning, will bring the potential for
TSRA around TAF sites. One chance comes through afternoon 19-03Z
and again late in the evening and overnight, after 05-07Z into the
morning hours with some elevated instability. The confidence
associated isolated to scattered convection allows for VCTS,
however radar will be monitored and TAFs will be updated when more
specifics are ascertained. /J. Cote'

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        96  69  95  65  96  67 /  20  30  10  10  10  10
Coeur d'Alene  94  62  94  61  94  62 /  30  40  20  10  10  10
Pullman        95  59  94  58  94  58 /  20  30  10  10  10  10
Lewiston       99  72  99  71  99  70 /  20  30  10  10  10  10
Colville       97  58  96  58  98  59 /  30  40  20  30  10  10
Sandpoint      90  55  89  54  91  54 /  30  40  20  20  10  20
Kellogg        90  61  89  61  91  62 /  40  40  30  20  10  10
Moses Lake    100  66 100  65  99  66 /  20  20  10  10  10  10
Wenatchee      99  72  99  72 100  73 /  20  20  10  10  10  10
Omak          100  68  99  66 100  68 /  30  30  10  20  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Red Flag Warning until 11 PM PDT this evening for East
     Washington Central Cascade Mountains (Zone 682)-East
     Washington Central Cascade Valleys (Zone 677)-East
     Washington North Cascades (Zone 685)-East Washington
     Okanogan/Methow Valleys (Zone 684).

&&
Hazardous weather outlook, Aug 2, 3:44 AM PST, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
444 AM PDT SAT AUG 2 2014

IDZ001>004-026-027-WAZ031>038-041>044-031400-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
444 AM PDT SAT AUG 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Seattle radar (KATX), 163 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Okanogan

When
August 2, 12:40 PM PST to 1:40 PM PST
Where
Okanogan County, 8.63 mi WSW of Carlton to 9.14 mi NE of Mazama
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
48.216, -120.300

A thunderstorm that passed over the Methow Valley produced wind gusts that knocked down power lines and toppled trees. Several roads were temporarily closed from downed trees including Highway 20, Highway 153, and Twin Lakes Road. Several residences in Twisp and Winthrop area were damaged when trees hit the homes or landed on roofs. Lightning also sparked new wildfires within the Methow Valley, one which grew large and became known as the Little Bridge Creek Wildfire.

Thunderstorm Wind, Ferry

When
August 2, 3:20 PM PST to 3:38 PM PST
Where
Ferry County, 11.84 mi SSW of Keller to 8.71 mi S of Keller
Measured
84 kt (97 mph) measured gust
Property damage
$40,000
Reported by
Public
Coordinates
47.917, -118.761

The operator of the Keller Ferry reported winds clocked at 84 mph.

Thunderstorm Wind, Lincoln

When
August 2, 3:56 PM PST to 4:40 PM PST
Where
Lincoln County, 2.33 mi W of Creston to 0.88 mi WSW of Long Lake
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
47.747, -118.570

Trained spotter three miles southwest of Miles estimated winds between fifty and sixty miles per hour. A secondary thunderstorm cell that developed along the gust front produced hail to the size of quarters briefly three miles southwest of Miles.

Thunderstorm Wind, Okanogan

When
August 2, 3:58 PM PST to 4:28 PM PST
Where
Okanogan County, 4.05 mi NNW of Belvedere to 13.27 mi E of Nespelem
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
48.103, -119.018

Trees and power lines were blown down from thunderstorm winds across portions of Nespelem.

Thunderstorm Wind, Stevens

When
August 2, 4:00 PM PST to 5:05 PM PST
Where
Stevens County, 12.61 mi W of Blue Creek Camp to 4.92 mi E of Clayton
Measured
61 kt (70 mph) measured gust
Property damage
$300,000
Reported by
Broadcast Media
Coordinates
47.905, -118.340

The Midnight Mine RAWS measured a wind gust of 68 mph. Numerous boats were damaged on Lake Roosevelt due to the winds. Boaters and videos indicated wind waves of four to six feet on the Lake. At least ten boats were severely damaged, two boats capsized, and numerous other boats received minor damage. Several docks were damaged. No injuries were reported. Numerous trees were downed across southern Stevens County.

Thunderstorm Wind, Stevens

When
August 2, 4:00 PM PST to 5:05 PM PST
Where
Stevens County, 12.61 mi W of Blue Creek Camp to 4.92 mi E of Clayton
Measured
61 kt (70 mph) measured gust
Property damage
$800,000
Reported by
Broadcast Media
Coordinates
47.905, -118.340

The Midnight Mine RAWS measured a wind gust of 68 mph. Numerous boats were damaged on Lake Roosevelt due to the winds. Boaters and videos indicated wind waves of four to six feet on the Lake. At least ten boats were severely damaged, two boats capsized, and numerous other boats received minor damage. Several docks were damaged. No injuries were reported. Numerous trees were downed across southern Stevens County.

Thunderstorm Wind, Spokane

When
August 2, 4:36 PM PST to 5:15 PM PST
Where
Spokane County, 3.31 mi WSW of Hite to 10.97 mi E of Elk
Measured
56 kt (64 mph) estimated gust
Property damage
$2.0 million
Reported by
NWS Employee
Coordinates
47.649, -117.834

Numerous trees were downed or snapped across Northern Spokane County including the communities of Deer Park, Chattaroy, Colbert, Mead, Nine Miles Falls, and Spokane north of Interstate 90 due to a west to east tracking outflow boundary. A second cell developed along the boundary producing quarter size hail over Five Mile Prairie and sent an outflow boundary north to south across the South Hill and Spokane Valley roughly thirty minutes after the initial gust front went through. A NWS employee stated winds associated with this boundary were less than 25 mph but witnessed a tree fall down. Due to its isolated nature, it is assumed that this tree was damaged from a storm two weeks earlier. Significant damage was observed from northwestern Spokane to Chattaroy to the Pend Oreille County border. The Riverside Mobile Home Park was hit hard for a second time in as many weeks and forced to evacuate. Numerous trees fell on homes. One home on North Echo Road suffered major structural damage. The nearby Eloika Lake Resort lost eight trees in the storm. The trees damaged a home, RVs, and vehicle. The resort which lost 48 trees in a storm ten days earlier was forced to shut down for the remainder of the summer.

Thunderstorm Wind, Pend Oreille

When
August 2, 5:00 PM PST to 5:15 PM PST
Where
Pend Oreille County, 9.88 mi WNW of Camden to 0.5 mi ENE of Newport
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
48.112, -117.423

Thunderstorm winds knocked down trees which blocked State Route 211. Strong winds also led to numerous areas of tree damage between Newport and the Spokane County border along Highway 2.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2014Every state in 2014This day in weather historyWarnings in Washington, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534603, 534696, 534542, 534525, 534534, 536759, 534572, 534561.